ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Optimum Design of Bridge Abutments under Seismic Conditions: Reliability-Based Approach

Basha, B Munwar and Babu, Sivakumar GL (2010) Optimum Design of Bridge Abutments under Seismic Conditions: Reliability-Based Approach. In: Journal of Bridge Engineering, 15 (2). pp. 183-195.

[img] PDF
GetPDFServlet.pdf - Published Version
Restricted to Registered users only

Download (1MB) | Request a copy
Official URL: http://scitation.aip.org/getabs/servlet/GetabsServ...


The paper focuses on the reliability-based design optimization of gravity wall bridge abutments when subjected to active condition during earthquakes. An analytical study considering the effect of uncertainties in the seismic analysis of bridge abutments is presented. Planar failure surface has been considered in conjunction with the pseudostatic limit equilibrium method for the calculation of the seismic active earth pressure. Analysis is conducted to evaluate the external stability of bridge abutments when subjected to earthquake loads. Reliability analysis is used to estimate the probability of failure in three modes of failure viz. sliding failure of the wall on its base, overturning failure about its toe (or eccentricity failure of the resultant force) and bearing failure of foundation soil below the base of wall. The properties of backfill and foundation soil below the base of abutment are treated as random variables. In addition, the uncertainties associated with characteristics of earthquake ground motions such as horizontal seismic acceleration and shear wave velocity propagating through backfill soil are considered. The optimum proportions of the abutment needed to maintain the stability are obtained against three modes of failure by targeting various component and system reliability indices. Studies have also been made to study the influence of various parameters on the seismic stability.

Item Type: Journal Article
Publication: Journal of Bridge Engineering
Publisher: American Society of Civil Engineers
Additional Information: Copyright of this article belongs to American Society of Civil Engineers.
Department/Centre: Division of Mechanical Sciences > Civil Engineering
Date Deposited: 08 Mar 2010 13:04
Last Modified: 21 Feb 2019 11:25
URI: http://eprints.iisc.ac.in/id/eprint/25903

Actions (login required)

View Item View Item